Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 5:47 PM CDT for 7 counties in Minnesota. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 5:47 PM CDT (22:47 UTC)
- Expired
- Jul 17, 2020, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:50 PM CDT | TSTM WND GST 54 | 2 S Brooks, MN | PEAK WINDS MEASURED AT AN RWIS STATION. |
| Jul 17, 5:55 PM CDT | TSTM WND DMG | 2 Ne Maple Bay, MN | AT LEAST ONE TREE WAS DOWN ON A CAMPER/TRAILER AT THE POLK COUNTY PARK. LARGE TREES WERE BLOWN DOWN AT VARIOUS LOCATIONS AROUND MAPLE LAKE. PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA. TIMES VARIED BETWEEN 550 AND 6 PM CDT. |
| Jul 17, 6:37 PM CDT | TSTM WND DMG | Clearbrook, MN | SMALL TREE BLOWN DOWN IN TOWN. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889
WUUS53 KFGF 172247
SVRFGF
MNC007-029-057-087-113-119-125-172345-
/O.NEW.KFGF.SV.W.0178.200717T2247Z-200717T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
547 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Red Lake County in northwestern Minnesota...
Northwestern Hubbard County in north central Minnesota...
Southeastern Polk County in northwestern Minnesota...
Southwestern Beltrami County in north central Minnesota...
Northern Mahnomen County in northwestern Minnesota...
Eastern Pennington County in northwestern Minnesota...
Clearwater County in northwestern Minnesota...
* Until 645 PM CDT.
* At 546 PM CDT, severe thunderstorms were located along a line
extending from near Thief River Falls to Terrebonne to near Melvin,
moving southeast at 75 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Brooks, Mavie and Plummer around 550 PM CDT.
High Landing, Oklee and Mentor around 555 PM CDT.
Trail and Roland around 600 PM CDT.
Olga, Winger and Gully around 605 PM CDT.
Weme, Clearbrook and Gonvick around 610 PM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9521 4746 9607 4750 9607 4750 9618
4762 9652 4787 9613 4817 9612 4817 9597
4785 9473 4740 9474
TIME...MOT...LOC 2246Z 295DEG 64KT 4812 9609 4785 9610 4766 9640
HAIL...1.00IN
WIND...70MPH
$$
Hopkins1 follow-up statement
847
WWUS53 KFGF 172319
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
619 PM CDT Fri Jul 17 2020
MNC113-125-172328-
/O.CAN.KFGF.SV.W.0178.000000T0000Z-200717T2345Z/
Red Lake MN-Pennington MN-
619 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR RED LAKE AND EASTERN
PENNINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Minnesota. A Severe Thunderstorm Watch also remains in
effect until 100 AM CDT for north central and northwestern Minnesota.
LAT...LON 4715 9521 4743 9595 4766 9551 4803 9541
4785 9473 4740 9474
TIME...MOT...LOC 2318Z 295DEG 64KT 4788 9534 4761 9535 4742 9565
$$
MNC007-029-057-087-119-172345-
/O.CON.KFGF.SV.W.0178.000000T0000Z-200717T2345Z/
Hubbard MN-Polk MN-Beltrami MN-Mahnomen MN-Clearwater MN-
619 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN HUBBARD...SOUTHEASTERN POLK...SOUTHWESTERN
BELTRAMI...NORTHEASTERN MAHNOMEN AND CLEARWATER COUNTIES...
At 618 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Berner to near Leonard to Island
Lake in Mahnomen County, moving southeast at 75 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Leonard and Bagley around 620 PM CDT.
Rice Lake, southwestern Lower Red Lake and Shevlin around 625 PM
CDT.
Zerkel, Solway and Island Lake in Beltrami County around 630 PM
CDT.
Wilton, Bemidji and Alida around 635 PM CDT.
Lake Itasca, Itasca State Park and Nebish around 640 PM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9521 4743 9595 4766 9551 4803 9541
4785 9473 4740 9474
TIME...MOT...LOC 2318Z 295DEG 64KT 4788 9534 4761 9535 4742 9565
HAIL...1.00IN
WIND...70MPH
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:07 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 17, 4:07 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
407 PM CDT Fri Jul 17 2020
.MESOSCALE DISCUSSION...
Issued at 406 PM CDT Fri Jul 17 2020
With temperatures in the upper 80s to low 90s and dew points up
around 70 the airmass is significantly unstable. ML CAPE values in
excess of 3500 J/kg will be present through at least this evening
and possibly into the overnight. This instability will fall after
storms pass and remove the potential energy from the atmosphere.
Bulk shear is more moderate will values around 40 knots for the 0 to
6 km layer. This is expected to improve later in the day in the near
storm environment, which will increase the chances for additional
organized severe convection. Expect the current line of storms to
move to the east or southeast along the gradient of the highest CAPE
values this evening. Additional development has started to occur
west of Bismarck and this is expected to move east into eastern
North Dakota later this evening. By the time these storms move into
eastern North Dakota upscale growth will lead to a likely linear
storm mode so the threat will most likely be wind with chances for
isolated tornadoes. Hail could be a threat if a discrete storm mode
can prevail, but based on storm trends so far today a linear storm
mode looks more likely.
Precipitable water values near and over 1.5 inches are present
across eastern North Dakota supported by strong moisture transport
aloft. This will only increase later thanks to the low level jet
and could lead to precipitable water values near 2 inches, which
is near the climatological maximum for our area this time of year.
The threat for flooding will determine more of storm speed and
antecedent conditions. Most storm motions should be fast enough
for the flash flood threat to be more localized in nature in urban
areas and locations that have had an excess of rain over the past
month like Kittson County, MN.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020
Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
MESOSCALE...NC
SHORT TERM...TG
LONG TERM...BH
AVIATION...TGHazardous weather outlook, Jul 17, 5:22 AM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 5:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
503 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 4 WNW CHURCHS FERRY 48.29N 99.27W
07/17/2020 M66 MPH Benson ND MESONET
PEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 17, 5:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
515 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/17/2020 M61 MPH Grand Forks ND ASOS
PEAK WIND MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTLocal storm report, Jul 17, 5:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
533 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 1 S GRAND FORKS 47.90N 97.07W
07/17/2020 Grand Forks ND AMATEUR RADIO
A LIGHT POLE WAS BLWN DOWN NEAR THE POST OFFICE. SEVERAL
LARGE BRANCHES BROKEN DOWN AS WELL.
&&
GGUSTLocal storm report, Jul 17, 5:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
535 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 10 E SHEYENNE 47.83N 98.90W
07/17/2020 M2.75 INCH Eddy ND FIRE DEPT/RESCUE
GOLFBALL TO BASEBALL SIZED HAIL.
&&
GGUSTLocal storm report, Jul 17, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
544 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 2 SSW THIEF RIVER FALLS 48.09N 96.19W
07/17/2020 M54 MPH Pennington MN AWOS
PEAK WIND MEASURED AT THE THIEF RIVER FALLS AIRPORT
/KTVF/.
&&
GGUSTLocal storm report, Jul 17, 5:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
547 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 2 NNW CROOKSTON 47.80N 96.62W
07/17/2020 M56 MPH Polk MN AWOS
PEAK WINDS MEASURED AT THE CROOKSTON AIRPORT /KCKN/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Kittson | 59 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 57 min |
| Jul 17, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 67 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Norman, Pennington, Polk, Red Lake | 62 min |
| Jul 17, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 66 min |
| Jul 17, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.